Kansas, 2010

Damaging Wind in Kansas, August 4, 2010

August 4, 2010 · NWS ICT · 1 event in 1 county or zone

A warm and humid airmass just ahead of a weak cold frontal boundary produced an isolated severe thunderstorm and damaging wind gust, along the Kansas Oklahoma border on the afternoon of August the 4th, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A warm and humid airmass just ahead of a weak cold frontal boundary produced an isolated severe thunderstorm and damaging wind gust, along the Kansas Oklahoma border on the afternoon of August the 4th, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 2:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED AUG 4 2010

.DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND HIT-AND-MISS THUNDERSTORM CHANCES
THIS EVENING THROUGH LATE THIS WEEK/EARLY WEEKEND...AND CONTINUED
ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE NEXT 7 DAYS.

PRECIPITATION:

DEEP (SURFACE-700 MB) FRONTAL ZONE IS CURRENTLY SLICING SOUTHEAST
ACROSS THE FORECAST AREA...STRETCHING ALONG ROUGHLY THE TURNPIKE
CORRIDOR. AN ASSOCIATED MID-LEVEL TROUGH IS PROGRESSING ACROSS THE
CENTRAL PLAINS. DESPITE A BIT OF A CAP...DEEP/STRONG CONVERGENCE AND
CONTINUED HEATING SHOULD ALLOW AT LEAST ISOLATED THUNDERSTORMS TO
FORM ALONG THE FRONT...ALONG WITH SOME ELEVATED ACTIVITY LAGGING
BEHIND THE FRONT A TAD. THINKING THE BEST FORCING/CONVERGENCE FOR
CONVECTION WILL BE OVER NORTHEAST/EASTERN KS. CAPE VALUES OF
2000-3000 J/KG AND MODEST EFFECTIVE SHEAR SHOULD SUPPORT A FEW
STRONG TO SEVERE STORMS INTO THIS EVENING. THEREAFTER FOR THE
OVERNIGHT HOURS...SOME WEAKLY ORGANIZED ACTIVITY COULD LINGER ACROSS
FAR SOUTHERN/SOUTHEAST KS ALONG/NORTH OF 850-700MB BAROCLINIC
ZONE/MOISTURE GRADIENT.

LINGERING 850-700 MB WEAK TROUGHING IN CONCERT WITH AFTERNOON
HEATING SHOULD RESULT IN A FEW MAINLY AFTERNOON/EVENING
THUNDERSTORMS...ESPECIALLY OVER SOUTHEAST KS. FOR THURSDAY
NIGHT...THINKING AFTERNOON HIGH PLAINS THUNDERSTORM ACTIVITY WILL
MOVE EAST/SOUTHEAST...POSSIBLY CLIPPING PORTIONS OF MAINLY CENTRAL
AND SOUTH CENTRAL KS THURSDAY NIGHT...WITH THIS ACTIVITY POSSIBLY
AFFECTING SOUTH CENTRAL AND SOUTHEAST KS ON FRIDAY. FOR FRIDAY
NIGHT...GFS/ECMWF INCREASE 850-700MB WARM/MOIST ADVECTION...WHICH
MAY ALLOW FOR A FEW THUNDERSTORMS ACROSS THE AREA...MAINLY WEST OF
THE FLINT HILLS.

FOR SATURDAY THROUGH MID NEXT WEEK...ANTICIPATING MOSTLY DRY
CONDITIONS/LOW PRECIPITATION PROBABILITIES...DUE TO SOUTHERN CONUS
MID/UPPER RIDGE BUILDING EAST...ALLOWING WARMER AIR ALOFT TO BUILD
OVER THE HEARTLAND. THIS WILL KEEP FRONTS WELL NORTH OF THE
AREA...SQUELCHING THUNDERSTORM CHANCES.

TEMPERATURES:

WILL CONTINUE CURRENT EXCESSIVE HEAT WARNING FOR NOW ACROSS
SOUTHERN/SOUTHEAST KS...BUT WITH FRONT SLICING RAPIDLY SOUTHEAST
ENVISION EVENING SHIFT CANCELLING IT A BIT EARLY.
OTHERWISE...SOMEWHAT COOLER/NEAR NORMAL READINGS ARE ANTICIPATED
THURSDAY-FRIDAY...AS MODIFIED CANADIAN AIRMASS SPREADS SOUTHEAST
IN WAKE OF CURRENT FRONTAL BOUNDARY. HOWEVER...THE HEAT WILL
RETURN BY SATURDAY...AND LIKELY PERSIST THROUGH AT LEAST MID NEXT
WEEK...AS MID/UPPER HIGH PRESSURE BUILDS EAST OVER THE SOUTHERN
CONUS. 850 MB TEMPERATURES RANGING FROM 25-30C SHOULD RESULT IN
AFTERNOON HIGHS CLIMBING INTO THE UPPER 90S TO 100-105F. THINKING
HIGHEST TEMPERATURES WILL BE OVER WESTERN PORTIONS OF THE FORECAST
AREA DUE TO LOWER DEWPOINTS...WITH HIGHER DEWPOINTS/MORE HUMID
CONDITIONS OVER EASTERN KS. AFTERNOON HEAT INDICES WILL LIKELY BE
AROUND 102-105F ACROSS THE AREA...WITH LOCALLY HIGHER VALUES.
ANTICIPATE MORE HEAT HEADLINES FOR SATURDAY AND BEYOND.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A SURFACE FRONT IS MOVING SOUTH THROUGH THE FORECAST AREA...WITH
WINDS INCREASING FROM THE NORTH A COUPLE HOURS BEHIND THE FRONTAL
PASSAGE. ALONG AND AHEAD OF THE FRONT...WINDS ARE MUCH MORE
VARIABLE BUT FAIRLY WEAK. THUNDERSTORMS WILL BE POSSIBLE BEFORE
SUNSET TODAY IN CENTRAL KANSAS...BUT THEY SHOULD BE ISOLATED WITH
THE BETTER FORCING ALONG THE FRONT ITSELF. KCNU HAS THE BEST
CHANCE TO SEE THUNDERSTORMS...THEREFORE ADDED A TEMPO GROUP FOR
THE MOST LIKELY TIME FRAME FOR THUNDERSTORMS. SOME MODELS HINT AT
THUNDERSTORMS OVERNIGHT IN CENTRAL KANSAS...BUT CLEAR SKIES BEHIND
THE CONVECTION SEEMS MUCH MORE LIKELY AT THIS POINT.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  91  71  93 /  30  10  20  20
HUTCHINSON      71  91  70  93 /  20  10  20  20
NEWTON          72  91  70  93 /  30  10  10  10
ELDORADO        73  91  70  93 /  30  20  20  10
WINFIELD-KWLD   74  92  72  94 /  30  20  20  20
RUSSELL         68  91  68  93 /  20  10  20  20
GREAT BEND      68  91  69  93 /  20  10  20  20
SALINA          69  91  69  93 /  20  10  10  10
MCPHERSON       70  91  70  93 /  20  10  10  10
COFFEYVILLE     75  91  72  93 /  30  20  20  20
CHANUTE         74  90  70  92 /  30  20  20  20
IOLA            74  89  70  91 /  30  20  20  20
PARSONS-KPPF    75  90  71  92 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
KSZ070>072-091>096-098>100.

&&
Hazardous weather outlook, Aug 4, 2:44 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT WED AUG 4 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES FROM 105 TO 110 DEGREES WILL AFFECT FAR SOUTHERN
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS INTO THIS EVENING.
PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR ADDITIONAL
DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT ACROSS MAINLY SOUTH-CENTRAL AND SOUTHEAST KANSAS. AN
ISOLATED SEVERE THUNDERSTORM OR TWO WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS FAR SOUTHEAST KANSAS...CAPABLE OF QUARTER SIZE HAIL
AND 60 MPH WINDS...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTH CENTRAL
AND SOUTHEAST KANSAS ON THURSDAY...AND ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS ON THURSDAY NIGHT AND LINGER INTO
FRIDAY. THEY WILL THEN REENTER THE FORECAST FOR FRIDAY NIGHT.
STRONG STORMS WILL BE POSSIBLE THROUGH THESE PERIODS ALONG WITH
SOME ISOLATED AREAS OF HEAVY RAINFALL.

WE WILL GET BACK INTO A WARMING TREND THIS WEEKEND THROUGH AT
LEAST MID NEXT WEEK...WITH AFTERNOON THROUGH EARLY EVENING HEAT
INDICES RANGING FROM AROUND 102 TO 107 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT DUE TO THE EXPECTED ISOLATED NATURE OF THE SEVERE WEATHER
OVER SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/ADK

In the hours before

Special weather statement, Aug 4, 3:19 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT WED AUG 4 2010

KSZ093-042200-
COWLEY-
419 PM CDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 7 MILES WEST OF WINFIELD...AND
MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 4, 3:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT WED AUG 4 2010

KSZ092-042200-
SUMNER-
432 PM CDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF GEUDA SPRINGS...OR 13 MILES
SOUTHEAST OF WELLINGTON...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 4, 3:59 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED AUG 4 2010

KSZ093-042245-
COWLEY-
459 PM CDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURDEN...OR 9 MILES EAST OF WINFIELD...AND
MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Aug 4, 4:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT WED AUG 4 2010

KSZ093-042315-
COWLEY-
538 PM CDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHILOCCO...OR 18 MILES SOUTH OF
WINFIELD...AND MOVING SOUTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
August 4, 4:40 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.040, -97.040

A storm spotter reported some small tree limbs down south of Arkansas City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256326.